Journal of Clinical and Aesthetic Dermatology

DEC 2016

An evidence-based, peer-reviewed journal for practicing clinicians in the field of dermatology

Issue link: http://jcadonline.epubxp.com/i/763416

Contents of this Issue

Navigation

Page 60 of 62

JCAD JOURNAL OF CLINICAL AND AESTHETIC DERMATOLOGY December 2016 • Volume 9 • Number 12 E 5 Introduction Blindness after facial injection is extremely rare and was first reported by von Bahr more than 50 years ago after scalp injection of a hydrocortisone suspension to treat alopecia. 2 The first cases after aesthetic "filling" treatments were reported in the 1980s (four cases) and rose to at least 16 reported cases in the 2000s, presumably related to the increase in the number of treatments being performed. 1 Occlusion of the CRA (central retinal artery) due to facial injection is likely due to retrograde displacement of product. For this to happen, the injection pressure must exceed the arterial pressure causing product to move through the vasculature against the flow of blood until it passes the origin of the CRA. When pressure from the plunger is released, blood will flow once again pushing the product into the CRA, cutting off blood supply to the optic nerve. Incidence Globally, at least 50 cases of blindness after aesthetic facial injection have ever been reported. 1,3,4 In the Lazzeri review, 1 15 of 32 cases were after injection of fat. Of the remaining 17 cases, two involved hyaluronic acid and one was from a temple injection (of silicone oil). By far the most common area injected that resulted in blindness is the nose (seven cases). In 2012, the United Kingdom reported its first case of blindness after aesthetic facial injection (to the temple with poly-L-lactic acid, the first report with this product). In 2013, the first two cases of bilateral blindness were reported (calcium hydroxyapatite to Blindness After Facial Injection Askari Townshend, MD Definition Any impairment or loss of vision (temporary or permanent) secondary to retinal or retinal branch occlusion occurring as a direct consequence of percutaneous injection for aesthetic treatment (based on methods of 2012 review 1 ) JOURNAL OF CLINICAL AND AESTHETIC DERMATOLOGY Aesthetic complications Guidelines

Articles in this issue

Archives of this issue

view archives of Journal of Clinical and Aesthetic Dermatology - DEC 2016